Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Wichita, KS

May 11, 1999Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at May 11, 1999, 10:19 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1999, 10:19 PM CDT (03:19 UTC)
Expired
May 12, 1999, 2:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Labette County, KS, Montgomery County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 120320
FFWICT
KSC099-125-120700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1019 PM CDT TUE MAY 11 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LABETTE COUNTY IN SOUTHEAST KANSAS
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 200 AM CDT

* AT 1015 PM CDT WEATHER SERVICE RADAR ESTIMATED OVER 3 INCHES OF 
RAIN ACROSS MUCH OF MONTGOMERY COUNTY AND PORTIONS OF WESTERN 
LABETTE COUNTY SINCE 7 PM THIS EVENING. THUNDERSTORMS WITH LOCALLY 
HEAVY RAINFALL WILL CONTINUE TO AFFECT THE WARNED AREA FOR SEVERAL 
MORE HOURS.

* SOME LOCATIONS AFFECTED INCLUDE...
  CHERRYVALE
  LIBERTY
  INDEPENDENCE
  COFFEYVILLE
  MOUND VALLEY
  DENNIS

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:25 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, May 11, 3:25 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE MAY 11 1999

MAIN PROBLEM WITH THIS PACKAGE WILL BE THE PRECIPITATION CHANCES
TONIGHT.

I HAVE OPTED FOR THE MOIST ETA SOLUTION AS IT VERIFIED THE MOISTURE
FIELDS BETTER THIS MORNING.  THE NGM WAS TOO DRY FOR MY LIKING.

THE LATEST SURFACE CHART SHOWED THE PESKY COLD FRONT DRAPED ACROSS
CENTRAL IOWA INTO FAR SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA.
THE FRONT IS EXPECTED TO SLOWLY MOVE EAST THIS EVENING...FINALLY
EXITING THE STATE BY 03Z.  SO...WITH A SLIGHTLY UNSTABLE ENVIRONMENT
OVER THE AREA...THUNDER WILL STILL REMAIN IN THE PACKAGE.  LIFTED
INDICES OF AROUND MINUS 2 ARE NOTED ALONG WITH CAPES OF AROUND
1400.  THE BEST CHANCE TO SEE ANY SEVERE ACTION SHOULD BE TO THE
EAST OF THE STATE.  IF SOUTHEAST KANSAS HAD RECEIVED ANY
SUNSHINE...THINGS COULD HAVE BEEN A BIT DIFFERENT.  THE REMAINDER OF
THE COUNTY WARNING AREA WILL HAVE THE POSSIBILITY OF A FEW SHOWERS
AS A WEAK SHORTWAVE TROF PASSES THROUGH THE AREA.

AS HIGH PRESSURE BEGINS TO FILL IN BEHIND THE COLD FRONT...SOME
DRIER AIR FILTERS INTO THE CWA AND ONLY A FEW HIGH LEVEL CLOUDS MAY
PERSIST.  THE H8 TEMPERATURES ON WEDNESDAY RANGE FROM 10 TO 12
CELSIUS...SO THE FWC VALUES IN THE LOWER AND MIDDLE 70S SEEMS
REASONABLE.  PARTLY CLOUDY SKIES AND WINDS ON THE LIGHTER SIDE WILL
CONTINUE WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE DOMINATES THE
WEATHER.  ONCE AGAIN THE FWC VALUES LOOK REASONABLE FOR HIGHS.

EXTENDED...
LOW PRESSURE DEVELOPS ALONG THE LEE SIDE OF THE ROCKIES AT THE SOUTH
END OF A COLD FRONT.  THE MRF BASICALLY LEAVES THE FRONT
STATIONARY...ONLY MOVING IT INTO CENTRAL KANSAS BY SUNDAY EVENING.
SO...WITH THE FORECASTED PROXIMITY OF THE BOUNDARY...A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE IN THE FORECAST EACH DAY.

CHANCE

FCSTID = 1
ICT   46  75  48  79 /  20  10   0  10
HUT   46  75  48  79 /  20  10   0  10
EWK   46  75  48  79 /  20  10   0  10
EQA   46  73  48  79 /  30  10   0  10
WLD   46  73  48  79 /  30  10   0  10
RSL   43  74  47  78 /  20  10   0  10
GBD   44  74  47  78 /  20  10   0  10
SLN   46  75  48  80 /  20  10   0  10
MPR   46  75  48  80 /  20  10   0  10
CFV   52  73  48  79 /  60  20   0  10
CNU   51  73  48  78 /  60  20   0  10
K88   51  73  48  77 /  60  20   0  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:10 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery65 min
May 11, 7:49 PM CDTSevere Thunderstorm WarningICTNeosho56 min
May 11, 9:05 PM CDTSevere Thunderstorm WarningICTNeosho40 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.